Texas, 2013

Drought in Texas, March 1 to 31, 2013

March 1 to 31, 2013 · NWS LUB · 20 events in 20 counties and zones

S Drought Monitor. Swisher County joined Hall, Briscoe, Cottle, and Motley Counties with drought levels below D2 (Severe).

Where it happened

Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5.0 million
Events
20

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Drought conditions during the month of March were largely unchanged although a slight worsening did occur in the U.S Drought Monitor. Swisher County joined Hall, Briscoe, Cottle, and Motley Counties with drought levels below D2 (Severe). The worst drought conditions persisted in the southwestern Texas panhandle and northwestern South Plains as well as the southern Rolling Plains.

Temperatures during the month of March varied from well below normal to much above normal with several systems affecting the area. Very little to no precipitation was recorded throughout the entire month. Both Lubbock and Childress recorded only a trace of precipitation. Most systems brought strong winds and dry weather to the region with only scattered precipitation. The time of year between winter and spring is within the climatological maximum for wildfire activity due to dry conditions. Keetch-Byram Drought Index values worsened from the beginning of the month due to the persistent lack of precipitation. By the end of March, values between 400 and 600 covered much of the South Plains and Rolling Plains. The southern Texas panhandle saw values ranging from 200-400 with the southwestern panhandle less than 200.

The effects of the lack of precipitation were beginning to show across the region. One significant wildfire was observed which rapidly spread from strong winds. Fuel conditions worsened although fuel load compared to the past two years is lower due to the drought. Dryland winter wheat crops that emerged in the fall of 2012 were reported to be in good condition but those that developed in the winter were rated to be poor due to the timing of precipitation in January and February. Precipitation that fell in the first couple months of the year improved rangeland and pastures but additional precipitation was needed to keep these lands in good conditions.

Economic losses due to drought through March since the drought began were estimated near $2.6 billion.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 28, 11:41 PM CST, 19 minutes earlier.

Area forecast discussion, Feb 28, 11:41 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1141 PM CST THU FEB 28 2013

.AVIATION...
PREVAILING VFR CONDITIONS THROUGH FRIDAY EVENING. WEST TO
NORTHWEST WINDS BELOW 10 KNOTS WILL OCCUR OVERNIGHT...BEFORE A
COLD FRONT MOVES THROUGH FRIDAY MORNING. WINDS WILL INCREASE TO
15-20 KNOTS WITH GUSTS TO 25-30 KNOTS AT KLBB AND KCDS BY MID TO
LATE MORNING. A LIGHT VIRGA SHOWER MAY SCRAPE BY KCDS...BUT
PROBABILITY OF OCCURRENCE WITHIN 5 MILES OF THE TERMINAL IS MUCH
TOO LOW TO WARRANT MENTION.

&&

PREV DISCUSSION... /ISSUED 302 PM CST THU FEB 28 2013/

SHORT TERM...
MAIN LOW ACROSS THE CONUS SITUATED ACROSS THE UPPER OHIO VALLEY BY
LATE THIS AFTERNOON WITH A TROUGH EXTENDING WESTWARD THROUGH THE
CENTRAL PLAINS THEN OUT ACROSS SOUTHERN CALIFORNIA INTO THE
PACIFIC. SOME DEEPENING OF ANOTHER LOBE ACROSS THE GREAT LAKES
WILL OCCUR AND PHASE WITH THE AFOREMENTIONED TROUGH AS IT PASSES
OVERHEAD. THANKS TO THE UPPER LEVEL FORCING...A COLD FRONT WILL BE
PUSHED THROUGH THE REGION FRIDAY MORNING...LIKELY BEFORE SUNRISE.
AN AREA OF LIFT WILL SKIRT OUR NORTHEASTERN ZONES THOUGH LOWER
LEVELS APPEAR TO REMAIN QUITE DRY. IF THE MOISTURE IN THE MID-
LAYERS CAN BECOME MORE PREVALENT THAN CURRENTLY INDICATED...SOME
MODEST INSTABILITY MAY DEVELOP. WILL THEREFORE KEEP MENTION OF
LIGHT SHOWERS. PRECIP PHASE MAY BE PROBLEMATIC AND WILL MAINTAIN
WORDING OF A MIX IN THE NORTHEAST DURING THE MORNING CHANGING TO
LIQUID. THEREAFTER...MILDLY BREEZY CONDITIONS PERSIST INTO THE
AFTERNOON HOURS AS NORTHERLIES STAY UP BEHIND THE FRONT.

LONG TERM...
STRONG MERIDIONAL FLOW WILL BE REPLACED BY SHORT WAVE RIDGING FROM
LATE FRIDAY INTO SUNDAY. SURFACE LEE TROUGHING WILL DEVELOP THIS
WEEKEND LEADING TO BREEZY DOWNSLOPE WINDS. THIS WILL IN TURN RAISE
TEMPERATURES INTO THE 60S AND 70S ON SUNDAY AND MONDAY. THIS LEE
TROUGHING WILL DEVELOP IN RESPONSE TO AN UPPER TROUGH MOVING
ACROSS THE CENTRAL ROCKIES THIS WEEKEND. AS THIS TROUGH EMERGES
ONTO THE PLAINS...THE HEIGHT GRADIENT ALOFT WILL TIGHTEN AND LEAD
TO STRONG WINDS ON MONDAY. THIS SAME SYSTEM WILL SEND A COLD FRONT
THROUGH THE AREA AND MAY WRECK HAVOC ON MONDAY TEMPERATURES.
MODELS ARE CURRENTLY IN GOOD AGREEMENT ON MOVING THIS DRY FRONT
THROUGH ON MONDAY AFTERNOON. HOWEVER...STRONGER SURFACE RIDGING
AND SIGNIFICANTLY COOLER TEMPERATURES WILL NOT SPREAD INTO THE
AREA UNTIL TUESDAY MORNING.

A HIGHLY AMPLIFIED PATTERN WILL RETURN TO THE CONUS MID WEEK WITH
RIDGING OVERHEAD. WINDS WILL COME BACK AROUND TO THE SOUTH AHEAD
OF ANOTHER STRONGER AND POSSIBLY DEEPER SYSTEM FOR NEXT WEEKEND.
BY LATE NEXT WEEK AHEAD OF THIS SYSTEM...ABUNDANT MOISTURE MAY BE
DRAWN INTO WEST TEXAS INCREASING CHANCES FOR PRECIPITATION
SOMETIME NEXT WEEKEND. JDV

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        46  26  49  25  58 /   0   0  10   0   0
TULIA         45  26  46  26  59 /   0   0  10   0   0
PLAINVIEW     48  28  46  27  59 /   0   0  10   0   0
LEVELLAND     51  27  51  29  62 /   0   0  10   0   0
LUBBOCK       52  28  50  28  64 /   0   0  10   0   0
DENVER CITY   53  28  54  28  62 /   0   0  10   0   0
BROWNFIELD    52  28  54  29  64 /   0   0  10   0   0
CHILDRESS     53  30  51  27  58 /   0  10  20  10   0
SPUR          53  29  54  30  64 /   0   0  10  10   0
ASPERMONT     55  31  56  31  65 /   0   0  10  10   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

31
Hazardous weather outlook, Feb 28, 6:41 AM CST, 17 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
641 AM CST THU FEB 28 2013

TXZ021>044-011245-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
641 AM CST THU FEB 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 drought. Local standard time, as filed.

Drought, Bailey

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Bailey forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.830 (the zone’s center; the record gives no point)

Drought, Castro

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Castro forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

Drought, Childress

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Childress forecast zone
Reported by
Drought Monitor
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

Drought, Cochran

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Cochran forecast zone
Reported by
Drought Monitor
Coordinates
33.604, -102.828 (the zone’s center; the record gives no point)

Drought, Crosby

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Crosby forecast zone
Reported by
Drought Monitor
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

Drought, Dickens

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Dickens forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.779 (the zone’s center; the record gives no point)

Drought, Floyd

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Floyd forecast zone
Reported by
Drought Monitor
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

Drought, Garza

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Garza forecast zone
Reported by
Drought Monitor
Coordinates
33.180, -101.298 (the zone’s center; the record gives no point)

Drought, Hale

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hale forecast zone
Reported by
Drought Monitor
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

Drought, Hockley

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Hockley forecast zone
Reported by
Drought Monitor
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

Drought, Kent

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Kent forecast zone
Reported by
Drought Monitor
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Drought, King

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
King forecast zone
Reported by
Drought Monitor
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

Drought, Lamb

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lamb forecast zone
Reported by
Drought Monitor
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

Drought, Lubbock

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lubbock forecast zone
Crop damage
$5.0 million
Reported by
Drought Monitor
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

Drought, Lynn

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Lynn forecast zone
Reported by
Drought Monitor
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

Drought, Parmer

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Parmer forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -102.784 (the zone’s center; the record gives no point)

Drought, Stonewall

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Stonewall forecast zone
Reported by
Drought Monitor
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

Drought, Terry

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Terry forecast zone
Reported by
Drought Monitor
Coordinates
33.174, -102.335 (the zone’s center; the record gives no point)

Drought, Yoakum

When
March 1, 12:00 AM CST to March 31, 11:59 PM CST
Where
Yoakum forecast zone
Reported by
Drought Monitor
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

Drought, Swisher

When
March 1, 12:00 AM CST to March 12, 5:00 AM CST
Where
Swisher forecast zone
Reported by
Drought Monitor
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, March 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 434435, 434436, 434437, 434438, 434439, 434440, 434441, 434442, 434443, 434444, 434445, 434446, 434447, 434448, 434449, 434450, 434451, 434452, 434453, 434454.